advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Hora, Samos Island, Greece:

My 13 year old daughter was diagnosed two years ago with type 1 diabetes. She is not overweight. Her A1c level started at 12 and now is down to 9.5. But, I am not pleased with it. She takes Lantus every night and a fast-acting insulin at every meal. We have realized that she is high after her snacks. Should she take insulin at her snacks or, if she is normal before the snack (140 to 160 mg/dl [7.8 to 8.9 mmol/L]), should she skip her snack? If she does so, isn't there a chance to get very low the next hour? Usually, every evening she has English School or Art school or Karate practice and she doesn't want to do blood sugar checks or take insulin during her activities. It is so hard to make her understand how important it is for her health. In our country, we don't have diabetic teams or consultants that can help so we have to deal with everything on our own. Can you please help me?

Answer:

It's not easy to fully address your questions by e-mail but I'll try. Most important is an adequate dosage of Lantus to really cover the 24 hours. You could judge this according the fasting glucose and before dinner levels. Once this is achieved (much easier if you inject Lantus at dinner time and not at bedtime), it's generally necessary to calculate correctly the fast-acting insulin dosages before each meals and snacks, as well, unless some physical exercise is about to occur and the given snacks and the basal insulin level is assured as should be, according to the carbohydrate intake. With type 1 diabetes, carbohydrate counting is the preferred method. If she gets low after the fast-acting insulin, there could be some mistakes in this dosage calculation. Please don't forget also the importance of the timing of fast acting insulin even with analogs if the blood sugar level before that given meal is higher than should be: this permits you to get a lower value at the time of eating and a lower postprandial sugar level. Personal experience can help you to understand how long your daughter must wait in such cases. Also, do consider the different speed of absorption of rapid insulins from the different area of the body (abdomen the fastest and the thighs the longest).

MS

DTQ-20060223053407
Original posting 4 Mar 2006
Posted to Hyperglycemia and DKA and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.